Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 216, NWS North Platte, NE

July 23, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2001, 8:00 PM CDT for Custer County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 8:00 PM CDT (01:00 UTC)
Expired
Jul 23, 2001, 9:00 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:10 PM CDTThunderstorm Wind 52 ECallaway, NE
Jul 23, 9:10 PM CDTHail 0.75Callaway, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240100
SVRLBF

NEC041-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF CALLAWAY...OR ABOUT 18 MILES
  SOUTHEAST OF ARNOLD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  10 MILES NORTH OF OCONTO AROUND 820 PM CDT
  6 MILES SOUTH OF BROKEN BOW AROUND 855 PM CDT
  4 MILES WEST OF BERWYN AROUND 900 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4142 10011 4107 10012 4107 9939 4148 9940

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:43 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 23, 7:43 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT MON JUL 23 2001

NEW SVR WATCH BOX TO COME OUT SOUTH OF EXISTING ONE WILL REPLACE
PREVIOUS ONE...SO ALL COUNTIES WILL BE DROPPED EXCEPT THE SOUTHERN
TIER. (WILL NOT INCLUDE LINCOLN IN THE NEW WATCH.)

.LBF...SVR THUNDERSTORM WATCH UPCOMING.

SLM

In the hours before

Local storm report, Jul 23, 5:13 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
513 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    CHAPPELL                  NE   1.75 INCH HAIL
07/23/01   DEUEL                          REPORTED BY SPOTTERS

MP
Local storm report, Jul 23, 5:37 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
537 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....P

0525 PM    14 NW NORTH PLATTE        NE   .75 INCH HAIL
07/23/01   LINCOLN                        REPORTED BY SPOTTERS

MP
Local storm report, Jul 23, 6:00 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
600 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 N STAPLETON             NE   .75 INCH HAIL
07/23/01   LOGAN

SLM
Local storm report, Jul 23, 6:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
627 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    3 SSW ELSIE               NE   60-70 MPH TSTM WIND GUST
07/23/01   PERKINS

0545 PM    4 S VENANGO               NE   1.00 INCH HAIL
07/23/01   PERKINS                        REPORTED BY SPOTTERS

05445 PM    7 NNW LAMAR               NE   .75 INCH HAIL
07/23/01   CHASE                          REPORTED BY SPOTTERS

MP
Special weather statement, Jul 23, 7:19 PM CDT, 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-240035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT MON JUL 23 2001

...NORTHWEST PORTIONS OF SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PORTIONS OF
WESTERN NEBRASKA.  THE REMAINDER OF SOUTHWEST NEBRASKA...AND
PORTIONS OF NORTH CENTRAL NEBRASKA REMAIN UNDER A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM CDT ( 8 PM MDT.)  THE COUNTIES THAT REMAIN UNDER THE
WATCH INCLUDE BROWN...ROCK...THOMAS...BLAINE...LOUP...LOGAN...
CUSTER....LINCOLN...PERKINS...CHASE...HAYES...AND FRONTIER.

THE THREAT OF SEVERE WEATHER FOR PORTIONS OF WESTERN NEBRASKA HAS
DIMINISHED...THEREFORE THE WATCH HAS BEEN CANCELED.  THE REMAINDER
OF THE WATCH AREA MAY SEE FURTHER DEVELOPMENT OF STORMS THIS
EVENING.

SLM
Local storm report, Jul 23, 7:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
741 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    9 N IMPERIAL              NE   60 MPH TSTM WIND GUST
07/23/01   CHASE

0700 PM    8 S MADRID                NE   .75 INCH HAIL
07/23/01   PERKINS                        REPORTED BY SPOTTERS

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:47 PM CDTSevere Thunderstorm WarningLBFCherry58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.